Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 202, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 6:56 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 24, 2019, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Freeborn County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WUUS53 KMPX 242356
SVRMPX
MNC047-147-161-250045-
/O.NEW.KMPX.SV.W.0202.190924T2356Z-190925T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Tue Sep 24 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Freeborn County in south central Minnesota...
Southern Steele County in south central Minnesota...
Southeastern Waseca County in south central Minnesota...
* Until 745 PM CDT.
* At 656 PM CDT, severe thunderstorms were located along a line
extending from Freeborn to near Ellendale, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Clarks Grove around 705 PM CDT.
Ellendale and Geneva around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
LAT...LON 4382 9365 4409 9305 4379 9305 4363 9364
TIME...MOT...LOC 2356Z 237DEG 52KT 4377 9358 4389 9334
HAIL...1.25IN
WIND...60MPH
$$
BORGHOFF3 follow-up statements
257
WWUS53 KMPX 250006
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Tue Sep 24 2019
MNC047-147-161-250045-
/O.CON.KMPX.SV.W.0202.000000T0000Z-190925T0045Z/
Freeborn MN-Steele MN-Waseca MN-
706 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN FREEBORN...SOUTHERN STEELE AND SOUTHEASTERN WASECA
COUNTIES...
At 706 PM CDT, severe thunderstorms were located along a line
extending from near Hartland to 8 miles northeast of Ellendale,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northern Freeborn, southern Steele and southeastern Waseca Counties,
including the following locations... Steele Center, Bixby and
Manchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a
place of safety inside a sturdy structure, such as a basement or
small interior room.
&&
LAT...LON 4382 9365 4409 9305 4383 9305 4368 9363
TIME...MOT...LOC 0006Z 237DEG 52KT 4384 9342 4396 9318
HAIL...1.00IN
WIND...60MPH
$$
BORGHOFF601
WWUS53 KMPX 250029
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Tue Sep 24 2019
MNC161-250039-
/O.CAN.KMPX.SV.W.0202.000000T0000Z-190925T0045Z/
Waseca MN-
729 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASECA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
LAT...LON 4392 9341 4394 9339 4409 9305 4383 9305
4376 9332
TIME...MOT...LOC 0029Z 237DEG 54KT 4398 9312
$$
MNC047-147-250045-
/O.CON.KMPX.SV.W.0202.000000T0000Z-190925T0045Z/
Freeborn MN-Steele MN-
729 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHERN STEELE COUNTIES...
At 729 PM CDT, a severe thunderstorm was located 7 miles southwest of
Claremont, or 9 miles southeast of Owatonna, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Freeborn and southern Steele Counties, including the
following locations... Steele Center and Bixby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4392 9341 4394 9339 4409 9305 4383 9305
4376 9332
TIME...MOT...LOC 0029Z 237DEG 54KT 4398 9312
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BORGHOFF390
WWUS53 KMPX 250041
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT Tue Sep 24 2019
MNC047-147-250050-
/O.EXP.KMPX.SV.W.0202.000000T0000Z-190925T0045Z/
Freeborn MN-Steele MN-
741 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREEBORN AND
SOUTHERN STEELE COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4392 9341 4394 9339 4409 9305 4383 9305
4376 9332
TIME...MOT...LOC 0040Z 237DEG 52KT 4407 9293
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:36 PM CDT, 20 minutes earlier.
Area forecast discussion, Sep 24, 6:36 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 329 PM CDT Tue Sep 24 2019 Timing of thunderstorm development is the main forecast concern late this afternoon/evening. Other concerns is a chance of showers in central Minnesota Wednesday afternoon. Cumulus field, and depth of higher boundary layer moisture, remains in Iowa this afternoon. There is a steady increase in the cumulus field moving northeast across northern Iowa since noon. Secondly, a strong short wave was evident across the Northern Plains this afternoon. Once this short wave, and associated frontal boundary, moves across southern Minnesota, the deeper moisture from Iowa will interact with it, and cause storms to develop. Based on several of the CAMs, initiation is around 4-6 pm from the Twin Cities, southwest to around Fairmont. Ample wind shear increasing along the short wave, and MLCAPEs around 2000 J/kg, will lead to some severe storms. Lapse rates are impressive with values of 7.5 to 8 C/km across southern Minnesota. The combination of wind shear, instability, and lapse rates, all indicate a good correlation of large hail. Once the front moves through the region, there remains ample moisture behind it. As with synoptic scale systems, weak short waves rotating around them, and cold air aloft, instability showers will be possible, especially in central Minnesota Wednesday afternoon which will be closer to the upper low. Not too many changes past Wednesday afternoon, with a cool Wednesday night in store. Temperatures by Thursday morning will be in the 40s, with 30s possible in the typical low spots of Minnesota, and western Wisconsin. .LONG TERM...(Thursday through Tuesday) Issued at 329 PM CDT Tue Sep 24 2019 The long term period will be rather unsettled with a bit of a roller coaster in temperature swings this period, given warm vs cold sector placement of a couple potential systems developing. By Thursday, conditions will remain dry but the feature to watch will be developing to our northwest. A large trough over Canada will influence much of North America with cyclonic flow aloft. A coupled jet structure will help develop a potent shortwave and surface low Thursday night across North Dakota, but it appears it will translate eastward with most of the forcing remaining across central MN and northward. Still, we could see some precip develop along the surface front overnight into Friday morning, so stuck with chance pops across the area during that period as the surface low moves east across northern MN toward Lake Superior. Cooler air will then infiltrate from the north with highs both Friday and Saturday being held in the low 60s, and dew points in the comfortable range in the 40s. With surface high pressure building in Saturday morning, could see highs dip into the upper 30s and lower 40s. A deeply amplified trough will dig across the western CONUS Sat night into Sunday, enhancing southerly flow locally and lifting the front through our area. Temperatures rising into the 70s across southern MN and dew points into the 60s are expected while a surface low develops across eastern Wyoming. With our area still in the warm sector Monday, could make a run at 80 degrees and thunderstorms are certainly possible in the vicinity of the frontal boundary especially. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Sep 24 2019 TSRA will affect areas from KMKT to KEAU during the next 6 hours, with only a small window of IFR at KMKT around 00-01z, and 02-03z at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By Wednesday morning, gusty winds will develop from the WNW with gusts of 24-28 kts likely in western Minnesota. -SHRA will also be possible during the afternoon, but not enough to warrant VCSH at this time. KMSP... Only an hour of VCTS, which will likely be over by 1z. Otherwise, west/west-northwest winds develop this evening. Gusty west- northwest winds develop Wednesday morning. /OUTLOOK FOR KMSP/ Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts. Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW. Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1215 PM CDT Tue Sep 24 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1215 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely along a cold front after 3 pm. There is an Enhanced Risk of severe weather across south-central and southeastern Minnesota, as well as west central Wisconsin. Large hail, tornadoes, and damaging wind gusts are all possible with these storms this afternoon, and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening into Friday, and then again over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon, especially after 3 pm.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:58 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 47 min |
| Sep 24, 6:42 PM CDT | Tornado Warning | MPX | Faribault | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.